Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Detroit, MI

August 2, 2000Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 8:59 AM EDT for Saint Clair County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 8:59 AM EDT (12:59 UTC)
Expired
Aug 2, 2000, 9:30 AM EDT
In force
31 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:10 AM EDTHail 0.75Algonac, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KDTX 021259
SVRDTX
MIC147-021330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
859 AM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 930 AM EDT

* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF HARSENS ISLAND...OR 11 MILES
  EAST OF MOUNT CLEMENS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALGONAC...HARSENS ISLAND AT 908 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

DJF BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:30 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 4:30 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 AM EDT WED AUG 2 2000

FOCUS OF ATTENTION TODAY WILL BE FRONT CROSSING CWA FINALLY PUTTING
AN END TO WHAT WILL BE NEARLY ONE WEEK OF DAILY RAIN.

TWO PRECIPITATION PRODUCERS AFFECTING CWA TODAY. FIRST WILL BE UVV
PRODUCED BY DPVA ASSOCIATED WITH VORT MAX NEAR CHICAGO THAT WILL
SWING ACROSS SOUTHERN TIER OF MI COUNTIES THROUGH MORNING INTO EARLY
AFTERNOON. ENHANCING THIS PRECIP FIELD WILL BE AREA OF 850 MB
THETA-E ADVECTION CROSSING CWA THIS MORNING. BEST THETA-E ADVECTION
WILL BE CENTRAL AND NORTHERN PORTIONS OF CWA...WHILE BEST LIFT
ASSOCIATED WITH VORT MAX WILL BE IN SOUTHERN CWA.

SECOND PRECIPITATION PRODUCER WILL BE FRONT CROSSING CWA...AND
ASSOCIATED LOW LEVEL CONVERGENCE. FRONT TAKES TIME CLEARING CWA AS
SERIES OF WAVES MOVING ALONG FRONT SLOW DOWN ITS SOUTHWARD PROGRESS.
FRONT CLEARS NORTHERN PORTION OF CWA DURING THE EARLY TO MID
AFTERNOON...AND SOUTHERN PART OF THE CWA DURING THE EVENING. LOW
LEVEL CONVERGENCE ASSOCIATED WITH FRONT IS RELATIVELY WEAK...AND
WITH UPPER LEVEL SUPPORTING DYNAMICS GONE /FRONT DROPS ACROSS CWA IN
REGION OF GENERALLY DNVA/...DO NOT EXPECT FRONT TO BE POTENT PRECIP
PRODUCER. HOWEVER...WITH FRONT LURKING ABOUT CWA DURING PERIOD OF
MAX HEATING WILL LIKELY SEE SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.

SEVERE POTENTIAL LOOKS TO BE LIMITED...ALTHOUGH NOT NIL. KEY TO
SEVERE WILL BE CLOUD COVER. BUFKIT ETA HOURLY TEMPERATURES SHOW MAX
FOR DTW TO BE ABOUT 73 TODAY...WHILE FWC AND FAN GUIDANCE RUNNING IN
THE LOW TO MID 80S. ETA BRINGS IN MORNING RAIN...THEN CLOUDS HOLDING
DOWN TEMPERATURES. BASED ON SATELLITE TRENDS AND EXPECTED SCENARIO
TODAY...BELIEVE FWC/FAN TEMPERATURES MORE REALISTIC. KEY THRESHOLD
WILL BE 70 DEGREE DEWPOINT. MESOETA SHOWS 70 DEGREE DEW POINTS TO
POOL ALONG FRONT ROUGHLY CENTERED ON 00Z...MAINLY ACROSS FAR
SOUTHEAST PORTION OF CWA. TEMPERATURES IN THE LOW TO MID 80S WITH 70
DEGREE TDS WILL PRODUCE CAPES IN 2500 TO 3000 J/KG RANGE. WIND
FIELDS NOT SUPPORTIVE OF SEVERE...WITH 20 TO 25 KNOT WINDS STEADY
FROM 850 THROUGH 500 MB. HOWEVER...EXTREMELY DRY AIR AT MID AND UPPER
LEVELS WILL FILTER INTO CWA DURING AFTERNOON AND EVENING HOURS. THIS
WILL ADD TO SEVERE THREAT CREATING POTENTIAL FOR WIND DAMAGE AND
HAIL AS WELL. BEST GUESS NOW IS THAT MAIN THREAT FOR AFTERNOON WILL
BE PULSE TYPE SEVERE STORMS...MAINLY ISOLATED.

WILL NEED TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS FOR CWA
INTO THE EVENING AS FRONT WILL STILL BE A FACTOR ACROSS SOUTHERN
CWA...AND VORT LOBE WILL SWING ACROSS NORTH. WILL ADD MENTION OF
PATCHY FOG OVERNIGHT...AS SATURATED GROUND AND CLEARING SKIES LIKELY
TO AID FOG DEVELOPMENT. DECIDED ON PATCHY BECAUSE WINDS DO NOT GO
CALM...AND DEW POINTS DROP THROUGH THE NIGHT.

TOMORROW...DRY AIR FILTERS INTO CWA...BRINGING PARTLY SUNNY SKIES.
CU SCHEME KICKS UP QUITE A BIT FOR AFTERNOON...BUT WILL LEAVE PARTLY
SUNNY SKIES GOING FOR NOW. WILL CONTINUE WITH MENTION OF SHRA FOR
SOUTHERN CWA WHERE INSTABILITY IS GREATEST DURING THE AFTERNOON...
AND TAPER TO NIL FOR NORTH...WITH INTERMEDIATE SLIGHT CHANCE FOR
CENTRAL.

WILL FAVOR FWC TEMPERATURES FOR FORECAST.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Aug 2, 5:20 AM EDT, 3 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 AM EDT WED AUG 2 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL OCCUR MAINLY IN THE SAGINAW VALLEY
EARLY THIS MORNING. A FEW OF THESE STORMS WILL APPROACH SEVERE
LIMITS. DUE TO THE MARGINAL NATURE OF THE STORM STRENGTH...SPOTTER
ACTIVATION IS UNLIKELY THIS MORNING.

THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS MORNING AS
MOISTURE SURGES INTO THE AREA AHEAD OF A COLD FRONT. THIS FRONT WILL
CONTINUE TO MOVE TOWARD THE AREA FROM THE UPPER PENINSULA DURING THE
DAY. THE STORMS EARLY THIS MORNING WILL MOVE EAST AT ABOUT 30 MPH
AND WILL BE CAPABLE OF HAIL AROUND ONE HALF INCH AND WIND GUSTS
AROUND 40 MPH. STORMS OF THIS NATURE WILL TEND TO DIMINISH SHORTLY
AFTER SUNRISE...WITH ADDITIONAL DEVELOPMENT EXPECTED LATER TODAY AS
THE COLD FRONT ENTERS SOUTHEAST MICHIGAN.

KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY LISTENING TO NOAA
WEATHER RADIO...AS WELL AS YOUR LOCAL RADIO...TELEVISION...AND CABLE
TELEVISION STATIONS.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:44 AM EDTSevere Thunderstorm WarningDTXGenesee46 min
Aug 2, 2:55 PM EDTSevere Thunderstorm WarningDTXBay, Midland65 min
Aug 2, 4:03 PM EDTSevere Thunderstorm WarningDTXBay, Midland57 min
Aug 2, 5:16 PM EDTSevere Thunderstorm WarningDTXHuron44 min
Aug 2, 6:32 PM EDTSevere Thunderstorm WarningDTXSanilac28 min
Aug 2, 6:36 PM EDTSevere Thunderstorm WarningDTXLenawee54 min
Aug 2, 6:46 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee44 min
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningDTXLenawee40 min
Aug 2, 7:46 PM EDTSevere Thunderstorm WarningDTXMonroe44 min
Aug 2, 7:52 PM EDTSevere Thunderstorm WarningDTXLivingston38 min
Aug 2, 7:59 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Saint Clair61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.